Symmetric hyperbolic difference schemes and matrix problems

E. Turkel*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


Sufficient conditions for the stability of multidimensional finite difference schemes are difficult to obtain. It is shown that for special families of amplification matrices G (A, B) a sufficient condition for power boundedness can be obtained by replacing the matrices by appropriate scalars, and so the problem is reduced to a scalar one. As one application it is shown that the Lax-Wendroff scheme in two dimensions is stable if |Au| 2 3 + |Bu| 2 3 ≤ 1 for all real unit vectors u. The Lax- Wendroff scheme with stabilizer does not always permit such large time steps. It is conjectured that the analysis for all symmetric hyperbolic schemes can be reduced to the scalar case.

Original languageEnglish
Pages (from-to)109-129
Number of pages21
JournalLinear Algebra and Its Applications
Issue number2
StatePublished - 1977
Externally publishedYes


Dive into the research topics of 'Symmetric hyperbolic difference schemes and matrix problems'. Together they form a unique fingerprint.

Cite this